|LETTER TO EDITOR
|Year : 2011 | Volume
| Issue : 6 | Page : 631-633
Late and acute reaction to iohexol, refractory to treatment
Minati Choudhury, Madhur Malik, Devagourou Velayoudam
Department of Cardiac Anaesthesia, Cardiothoracic Sciences Centre, AIIMS, New Delhi, India
|Date of Web Publication||5-Dec-2011|
F/83, Ansari Nagar (West), AIIMS, New Delhi 110 029
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Choudhury M, Malik M, Velayoudam D. Late and acute reaction to iohexol, refractory to treatment. Indian J Anaesth 2011;55:631-3
|How to cite this URL:|
Choudhury M, Malik M, Velayoudam D. Late and acute reaction to iohexol, refractory to treatment. Indian J Anaesth [serial online] 2011 [cited 2020 May 29];55:631-3. Available from: http://www.ijaweb.org/text.asp?2011/55/6/631/90634
Fatal anaphylaxis and biphasic reaction with the use of non-ionic contrast media is extremely rare, occur unexpectedly, and can be life-threatening. These events are of great concern to the anaesthesiologist because of their possible threat to life. We encountered a case of fatal anaphylaxis followed by biphasic reaction caused by a computed tomography (CT) examination using non-ionic contrast medium. To the best of our knowledge, no such report is mentioned in any anaesthesia journal.
A 35-year-old man underwent elective repair of aortic aneurysm diagnosed by contrast CT angiography and magnetic resonance imaging. The intra- and post-operative course was uneventful. Before the day of discharge, he underwent a confirmation contrast CT angiography to determine the adequacy of repair, which revealed a patent graft in the area of ascending aorta, arch and proximal descending thoracic aorta. There was no sign of contrast filling in the pseudoaneurysm cavity, which was arising from the ascending aorta in the pre-operative CT scan. After 1 h of iohexol administration, he developed sudden shivering, urticaria, tachypnoea, nausea and fever. A contrast-induced reaction was thought and he was administered 2 ml of pheniramine maleate, 50 mg of ranitidine and 200 mg of hydrocortisone intravenously and mask ventilation was started. In a less than 1-min period, he developed bradycardia and sudden cardiac arrest. Indirect cardiac massage was started and he was given intravenous epinephrine 1 mg bolus and Ringer lactate solution 1000 ml. The cardiac life support was continued for 30 min and, during this period, the dose of epinephrine was repeated and methylprednisolone 600 mg was administered intravenously. He was put on mechanical ventilation. He regained the normal sinus rhythm but a blood pressure of 80 mmHg systolic. Epinephrine at a dose of 0.1 m/kg/h and dopamine 5 m/kg/h was started for the circulatory support. A central venous monitoring line was put and he was administered another 1 L of colloid solution. Serum tryptase level was estimated at the same time and found to be 11.6 mgm/L. Twelve hours later, he was found to be conscious, following commands and regained power. He was extubated after a continuous positive airway pressure weaning. However, 4 h later, he developed sudden pulmonary oedema and another episode of shivering and apnea followed by cardiac arrest. He was revived from the arrest but on the second day, he developed acute renal failure and deranged liver function. A transoesophageal echocardiograpy and CT head revealed no abnormalities. He had no response to dialysis and had sudden death on the 4 th day of iohexol administration.
The newer iodinated low-osmolality, non-ionic contrast media are generally well tolerated, but can give rise to immediate or delayed adverse reactions in susceptible individuals.  Reactions typically follow a uniphasic course; however, 20% will be biphasic in nature. The second phase usually occurs after an asymptomatic period of 1-8 h, but there may be a 24-h delay.  The biphasic reaction can be less severe, equally severe or more severe than the initial reaction. Mortality from biphasic reactions is possible, which happened in our patient, but is not adequately documented in the literature. In most of the authors' view, biphasic reactions can be due to certain potential risk factors, including initial phase severity, delayed or suboptimal doses of epinephrine during initial treatment, laryngeal oedema or hypotension during initial phase, delayed symptomatic onset after antigen exposure or history of biphasic anaphylaxis.  In our patient, the cause can be due to few of these above factors.
Stark, in one of his prospective studies, stated that although rare, potential life-threatening recurrence can occur in patients who responded to initial glucocorticoid therapy.  Our patient also faced a similar phenomenon. While studying biphasic anaphylactic reactions, Brazil noted that there are no clinical features that allow identification of patients likely to have biphasic response. These groups of patients require higher doses of adrenaline to control their initial symptoms, and this should be considered as a marker of patients who may develop biphasic response.  This fact also held true in our patient.
Serum (or plasma) levels of total and mature tryptase measurements are recommended in the diagnostic evaluation of systemic anaphylaxis; however, their diagnostic value in case of prior treatment with corticosteroid or antihistaminic is unpredictable.  Fulminant non-cardiogenic pulmonary edema, although extremely rare, can occur following anaphylaxis.  This condition requires intravascular volume repletion with careful hemodynamic monitoring until the capillary defect improves.
In conclusion, this report suggests that potentially life-threatening fatal events, including death, can be induced after non-ionized radio-contrast administration even in the absence of any evidenced risk factor or timely management. This can be due to a biphasic anaphylactic reaction and has to be kept in mind while using a contrast medium. All patients being discharged after treatment for an acute anaphylactic reaction must be made aware of the risk of a second-phase response after complete clinical resolution.
| References|| |
|1.||Hong SJ, Wong JT, Bloch KJ. Reactions to radio contrast media. Allergy Asthma proc 2002; 23:347-51. |
|2.||Tole JW, Liberman P. Biphasic anaphylaxis: Review of incidence, clinical predictors, and observation recommendations. Immunol Allergy Clin North Am 2007; 27:309-26. |
|3.||Kemp SF. The post-anaphylaxis dilemma: How long is long enough to observe a patient after resolution of symptoms? Curr Allergy Asthma Rep 2008; 8:45-8. |
|4.||Stark BJ, Sullivan TJ. Biphasic and protracted anaphylaxis. J Allergy Clin Immunol 1986;78:76-83. |
|5.||Brazil E, MacNamara AF. "Not so immediate "hypersensitivity-the danger of biphasic anaphylactic reactions. J Accident Emerg Med 1998; 15:252-3. |
|6.||Schwartz LB. Diagnostic value of tryptase in anaphylaxis and mastocytosis. Immunol Allergy Clin North Am 2006; 26:451-63. |
|7.||Itoh Y, Sendo T, Hirakawa T, Goromaru T, Sakai N, Nakano H, et al. Similarity and difference in the acute lung injury induced by a radiocontrast medium and anticancer agent pacitaxel in rats. Toxicol Lett 2004; 152:27-34. |